In the past decade, the use of benzodiazepines has been identified as a major independent risk factor for accidental falls.
To study the role of dosing, timing, elimination half-life, and type of benzodiazepine in relation to the occurrence of accidental falls leading to hospitalization for femur fractures.
A 1:3 age-, sex-, and pharmacy-matched case-control study was performed using data from a Dutch record linkage system (PHARMO) (N=300 000). Cases included 493 patients (55 years and older), newly admitted to the hospital for a femur fracture resulting from an accidental fall (between 1986 and 1992). Relative risk estimates were calculated using conditional logistic regression analyses to control for the potential confounding effects of concomitant drug use and presence of a wide range of underlying diseases.
Falls were significantly associated with current use of benzodiazepines (odds ratio, 1.6; 95% confidence interval, 1.2 to 2.1) and in particular with short half-life benzodiazepines (odds ratio, 1.5; 95% confidence interval, 1.1 to 2.0), sudden dose increases (odds ratio, 3.4; 95% confidence interval, 1.0 to 11.5),and concomitant use of several benzodiazepines (odds ratio, 2.5; 95% confidence interval, 1.3 to 4.9). A strong dose-response relationship (P<.0001) and dose-response relations among users of either short or long half-life benzodiazepines suggests that these increased risks are explained primarily by dose.
Benzodiazepines are a major, independent risk factor for falls leading to femur fractures, and the increased risk is probably explained by prescribing too-high doses to the elderly.(Arch Intern Med. 1995;155:1801-1807)
Herings RMC, Stricker BHC, de Boer A, Bakker A, Sturmans F. Benzodiazepines and the Risk of Falling Leading to Femur FracturesDosage More Important Than Elimination Half-life. Arch Intern Med. 1995;155(16):1801–1807. doi:10.1001/archinte.1995.00430160149015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: